Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 116, NWS Dodge City, KS

June 27, 2023Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 27, 2023, 2:46 AM CDT for Ellis County, Trego County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2023, 2:46 AM CDT (07:46 UTC)
Expired
Jun 27, 2023, 3:30 AM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
2093 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:20 AM CDT, 26 minutes earlier.

Area forecast discussion, Jun 27, 2:20 AM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
220 AM CDT Tue Jun 27 2023

...Updated Short Term...

.SHORT TERM...(Today through Wednesday)
Issued at 220 AM CDT Tue Jun 27 2023

Moderately strong upper level sub-tropical ridging was centered
over the southern plains as of 06Z Tuesday, flanked by a pair of
troughs that are centered over the Pacific Northwest and Great
Lakes regions as per latest water vapor satellite imagery and RAP
analysis. Short range guidance agrees these features will move
very little throughout the short term period, with the ridge only
reaching near the central TX/LA border by 00Z Thursday. Resulting
west-southwesterly flow over the central Rockies will foster a
deepening surface lee cyclone in the northeast CO vicinity on
Tuesday, and southeast winds will increase over southwest KS in
response, sustained in the 15-25 mph range gusting to 30 mph.
This low-level flow pattern will draw high theta-e air poleward,
and combine with an increase in 850-mb temperatures of 2-5C to
promote a warmer afternoon in our area, with highs in the low to
mid 90s.

Focus then shifts to thunderstorm potential during the late
afternoon and evening hours. While upper level support will remain
limited, 00Z ECMWF and GFS agree subtle shortwave disturbances
will eject into the central plains Tuesday afternoon, partially
eroding what is expected to be a stout cap (+14-15C at 700-mb).
Despite this warm layer, a strong signal for thunderstorm
initiation over the far southeast CO/far northeast NM/far western
OK panhandle region exists within CAM guidance. Initial storm mode
will likely be supercellular, before mostly straight hodographs
and weak low-level shear support rather quick upscale growth into
an eastward-propagating mesoscale convective system (MCS) that
will roll across southwest KS roughly during the 21-04Z time
frame, encountering a very unstable and sufficiently sheared
environment along the way (MLCAPE of 2500-3500 J/Kg and 0-6km bulk
shear of 40-50 kts). Therefore, this MCS is likely to be severe,
with the primary hazard being damaging wind gusts, some
potentially significant, along with large hail with any storms
that can stay semi-discrete. This thinking is in line with the
recent SPC Day 1 Convective Outlook, which features an upgrade to
an enhanced risk (level 3/5) covering roughly the areas east of
US-83 and south of KS-156. Once the MCS clears southwest KS, the
remainder of the overnight period will be quiet, with lows
dropping into the mid 60s to low 70s.

Daytime Wednesday, weak surface low pressure will meander east
across the central plains just ahead of the western upper level
trough. Surface to 850-mb winds will trend more southwesterly in
response, and this new-found downsloping component will
contribute to what is forecast to be the hottest afternoon of the
year, with highs currently expected to reach into the upper 90s to
low 100s. That said, some question remains if these temperatures
are achievable given the anticipated MCS the previous night, which
could help keep temperatures in the low to mid 90s again.
However, subsidence under the upper level ridge and adiabatic
compression lend confidence to the current forecast, along with
plenty of ensemble support. Thunderstorm activity is once again
possible Wednesday afternoon, favoring the northwest zones, but
weak instability and bulk shear should keep any convection tame.

.LONG TERM...(Wednesday through Monday)
Issued at 200 PM CDT Mon Jun 26 2023

Key Messages:

-Hottest temperatures so far this year expected Wednesday
 afternoon.

-Cold front passage with scattered showers and thunderstorms
 Friday night.

-Milder, below normal afternoon temperatures for the first day of
 July on Saturday.

Model guidance has been consistent for the past several days,
focusing the hottest temperatures of this forecast on Wednesday.
Many locations will see the highest temperatures recorded so far
this warm season on Wednesday. Not that this is saying much, given
how temperatures have trended below average, but still upper 90s
will be common Wednesday afternoon, supported by 850 mb
temperatures cranked up to the 30-32C range. Some SWly
compressional downslope will encourage temperatures to
approach/reach 100, but green vegetation and associated
evapotranspiration will work to hold many locations in the 90s.
Apparent temperatures are forecast to flirt with heat advisory
criteria (102-104) across southeast counties especially Barber
county Wednesday afternoon.

Heights, thickness and 850 mb temperatures all show a slow decline
Thursday and Friday, and NBM captures this downward trend in
afternoon temperatures which was accepted. Model consensus at
7 pm Thursday places the center of the subtropical ridge over
East Texas, with a shortwave trough over the central Rockies.
MCS generation seems probable over Nebraska and vicinity Thursday
evening, and some of this may clip the northern zones as NBM pop
grids suggest. A relative max in pops is apparent centered on
Friday evening with passage of the associated cold front. In the
post frontal airmass, afternoon temperatures are forecast to be
reduced to the lower to mid 80s Saturday, below normal by several
degrees, for a pleasantly mild start to July.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1247 AM CDT Tue Jun 27 2023

Clear skies and VFR flying conditions prevail across all TAF sites
at the beginning of the period, with light southeast winds aob 12
kts. Skies will begin to fill just before sunrise as moist upslope
flow fosters stratus development, which could bring MVFR/IFR cigs
to DDC, GCK, and LBL from roughly 12-16Z Tuesday. Later in the
afternoon, a thunderstorm complex is expected to roll across
southwest KS, affecting all terminals except HYS. Temporal
uncertainties only supported VCTS in the TAFs, but confidence is
high in terminal impacts, with at least IFR cigs and vis. Once
these thunderstorms clear the terminals around 02-03Z Wednesday,
VFR should resume with light southeast winds continuing.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  92  67  99 /  10  40  80  10
GCK  67  90  65  97 /  10  80  80  10
EHA  68  96  67 100 /  20  80  40  10
LBL  67  94  66  99 /  10  60  80  10
HYS  65  91  67 100 /  10  20  30  10
P28  69  95  71 103 /  10  10  80  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Springer
LONG TERM...Turner
AVIATION...Springer
Hazardous weather outlook, Jun 27, 2:41 AM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
241 AM CDT Tue Jun 27 2023

KSZ030-031-043>046-061>066-074>081-084>090-280745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
241 AM CDT Tue Jun 27 2023 /141 AM MDT Tue Jun 27 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely Tuesday afternoon and evening as
convection forming in eastern CO moves into western KS. Strong
instability and sufficient bulk shear will support an intense line
of thunderstorms capable of producing damaging wind gusts, some
potentially significant, and large hail. Highest probability of
severe exists across areas east of US-83 and south of KS-156.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Special weather statement, Jun 27, 2:28 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
228 AM CDT Tue Jun 27 2023

KSZ030-031-270800-
Trego KS-Ellis KS-
228 AM CDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of northern Trego and
west central Ellis Counties through 300 AM CDT...

At 228 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Collyer, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Wakeeney around 245 AM CDT.

Other locations in the path of this storm include Ogallah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3894 9956 3901 10015 3913 10015 3913 9960
TIME...MOT...LOC 0728Z 266DEG 34KT 3905 10009

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:28 AM CDTSpecial Weather StatementDDCTrego32 min
Jun 27, 6:00 AM CDTSpecial Weather StatementDDCEllis30 min
Jun 27, 3:52 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton38 min
Jun 27, 3:56 PM CDTSpecial Weather StatementDDCHamilton34 min
Jun 27, 4:13 PM CDTSpecial Weather StatementDDCMorton47 min
Jun 27, 4:29 PM CDTSpecial Weather StatementDDCMorton, Stanton31 min
Jun 27, 5:49 PM CDTSpecial Weather StatementDDCMorton, Stevens41 min
Jun 27, 6:04 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens35 min
Jun 27, 6:31 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens59 min
Jun 27, 6:45 PM CDTSpecial Weather StatementDDCGrant, Haskell45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.